MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS; REPLACEMENT, HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS; REPLACEMENT, HEART-VALVE
Model Number 6900P
Medical Device Problem Codes Calcified (1077); Degraded (1153); Gradient Increase (1270); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 02/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: stenosis, which develops progressively over time, can be due to a number of issues.Additionally, there can be a number of potential known and unknown patient-related contributing factors.Structural valve deterioration (svd) is the most common reason for bioprosthesis explants and encompasses multiple failure modes, including calcification, non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly, may contribute to stenosis.The root cause of this event cannot be conclusively determined with the available information.However, the stenosis, in this case, was most likely impacted by the progression of the patient's underlying valvular disease pathology with structural valve deterioration.The subject device is not available for evaluation, as it remains implanted in the patient.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, an appropriate investigation will be performed.
 
Event or Problem Description
It was reported that a 29mm 6900p mitral valve was explanted after an implant duration of eight (8) years due to 'early' valve degeneration leading to severe mitral stenosis.The explanted valve was replaced with a 31mm non-edwards valve.Planned avr and tv repair were also performed within the same surgery.The patient received blood products intraoperatively.The patient was in complete heart block at the end of the case.On pod #1, a dual-chamber pacemaker was implanted.The patient was discharged on pod #7.
 
Additional Manufacturer Narrative
H3: evaluation summary: customer reports of valve degeneration and stenosis were confirmed through observed calcification.X-ray demonstrated wireform intact, heavy calcification on leaflet 2, and minimal calcification on leaflets 1 and 3.Calcification restricted leaflet mobility and led to stenosis.All three leaflets were observed to be thickened and swollen near the commissures.Leaflet 2 had multiple cuts and a cut out section of approximately 10mm x 16mm.The cuts had a smooth and straight edge; cut out leaflet fragment was not returned.Minimal host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 5mm on leaflet 3 at the outflow aspect.The free margin of leaflet 3 was rolled toward the outflow aspect due to host tissue overgrowth.Host tissue overgrowth on the stent circumference was minimal at the outflow aspect.A hematoma was observed on the outflow surface of leaflet 1 near commissure 2.Sewing ring cloth was cut in multiple areas around the valve.H10: additional manufacturer narrative: updated sections d9, h3, h6 (device code) h11: corrected data: corrected sections h6 (type of investigation, investigation conclusions), h10 (additional manufacturer narrative) calcification plays a major role in the failure of bioprosthetic heart valves.Calcification of valves occurs as a progressive, time-dependent process.Tissue valve calcification is initiated primarily within residual cells that have been devitalized.Initial calcification deposits eventually enlarge and grow into a mass, which stiffen and weaken the tissue and thereby cause the prosthesis to malfunction.The mineralization of a biomaterial is generally enhanced at the sites of intense mechanical deformations generated by motion, such as the points of flexion in heart valves.Ultimately, the result of calcification is valve failure due to tearing or stenosis.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, it was determined that the root cause of this event was calcification on all three (3) leaflets as demonstrated in the device evaluation.The event observed in this case was due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, an appropriate investigation will be performed.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT PLUS PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT, HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11546051
Report Number2015691-2021-02006
Device Sequence Number3815455
Product Code DYE
UDI-Device Identifier00690103152654
UDI-Public00690103152654
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P860057/S16
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/12/2013
Device Model Number6900P
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/25/2021
Supplement Date Received by Manufacturer04/14/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age61 YR